Alert archive / North Carolina / Flash Flood Warnings in 2019
Flash Flood Warning 21, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 5, 2019, 4:28 PM EDT for Wake County, North Carolina. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2019, 4:28 PM EDT (20:28 UTC)
- Expired
- Aug 5, 2019, 6:53 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 27 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:45 PM EDT | FLASH FLOOD | 3 Ene Rdu International, NC | FLOODING ON GLENWOOD AVE AND KODIAK DR. |
| Aug 5, 5:00 PM EDT | FLASH FLOOD | 1 S Cary, NC | HIGH WATER ON STRETCH OF TWO CREEKS RD BETWEEN LAKE PINE DR AND CARY PKWY. |
| Aug 5, 6:00 PM EDT | HEAVY RAIN 2.16 | 2 Se Cary, NC | MOST FELL IN A 1.5 HOUR PERIOD BETWEEN 4PM AND 5:30PM. CREEK WAS BANK FULL IN THE BACK YARD, BUT HAS SINCE SUBSIDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
187
WGUS52 KRAH 052028
FFWRAH
NCC183-052330-
/O.NEW.KRAH.FF.W.0021.190805T2028Z-190805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
428 PM EDT Mon Aug 5 2019
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Central Wake County in central North Carolina...
* Until 730 PM EDT
* At 426 PM EDT, Doppler radar indicated a line of strong
thunderstorms producing heavy rain across the warned area. Up to
one inch of rain has already fallen, with an addition one to two
inches possible over the next hour. Flash flooding is expected to
begin shortly, especially in urban centers like Raleigh, Cary,
Apex, and Wake Forest. Visibility will also likely be reduced on
area roadways, which will lead to hazardous travel conditions.
* Some locations that will experience flooding include...
Raleigh, Cary, Wake Forest, Garner, Rdu International, Apex,
Morrisville, Lake Wheeler, William B Umstead State Park and Lake
Benson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3599 7846 3589 7852 3587 7850 3577 7853
3563 7860 3569 7885 3574 7889 3593 7874
3595 7873 3598 7871 3606 7865
$$
MORROW2 follow-up statements
050
WGUS72 KRAH 052139
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
539 PM EDT Mon Aug 5 2019
NCC183-052330-
/O.CON.KRAH.FF.W.0021.000000T0000Z-190805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-
539 PM EDT Mon Aug 5 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR
CENTRAL WAKE COUNTY...
At 532 PM EDT, Thunderstorm rains have begun to diminish across the
warned area. Automated weather stations throughout the communities
of Apex, Cary, Northwest Raleigh, and Purnell show pockets of 2 to 3
inches of rainfall measured with locally higher amounts.
Intermittent and brief road closures due to flooding were also
reported. Additional rainfall over the next two hours should remain
less than a quarter inch, however, localized flash flooding will
likely continue through 7 PM EDT as runoff and drainage continues.
Some locations that will experience flooding include...
Raleigh, Cary, Rdu International, Apex, Morrisville, Falls Lake Boat
Ramp, Purnell, William B Umstead State Park and Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3602 7853 3595 7858 3591 7864 3581 7859
3571 7873 3569 7885 3573 7886 3587 7878
3593 7874 3595 7873 3598 7871 3599 7867
3605 7863 3604 7859
$$
MORROW420
WGUS72 KRAH 052253
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
653 PM EDT Mon Aug 5 2019
NCC183-052303-
/O.CAN.KRAH.FF.W.0021.000000T0000Z-190805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-
653 PM EDT Mon Aug 5 2019
...THE FLASH FLOOD WARNING FOR CENTRAL WAKE COUNTY IS CANCELLED...
The heavy rain has ended and the Flood waters continue to recede.
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3602 7853 3595 7858 3591 7864 3581 7859
3571 7873 3569 7885 3573 7886 3587 7878
3593 7874 3595 7873 3598 7871 3599 7867
3605 7863 3604 7859
$$
MORROWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:47 PM EDT, 41 minutes earlier.
Area forecast discussion, Aug 5, 3:47 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 347 PM EDT Mon Aug 5 2019 .SYNOPSIS... A series of upper level disturbances will cross our region through Wednesday. These disturbances interacting with available moisture will trigger scattered showers and thunderstorms across central NC. && .NEAR TERM /THROUGH TONIGHT/... As of 345 PM Monday... Scattered convection developing across the eastern half of central NC at 19Z, forming along and east of a eastward drifting sfc trough. Latest meso analysis depicts a slightly unstable atmosphere, though quite wet with precipitable water values closer to two inches. Mean steering flow westerly 10-15kts, suggesting that locally excessive rainfall quite possible for a few locations, especially urbanized areas. If a strong to severe storm were to occur, it would be most likely across the western Piedmont where drier air on the back side of the mid level trough man entrain into any storm that develop, enhancing the downdrafts, leading to strong/locally damaging microbursts. The mid level trough, depicted on water vapor imagery drifting slowly east-northeast into central NC will continue to lift newd tonight and weaken with time. Thus, expect the bulk of the convection to dissipate around/shortly after sunset, with clearing skies expected thereafter. Near term model guidance still suggesting a potential for areas of fog overnight into early Tuesday. While the potential for dense fog exists, forecaster confidence not high enough to go with an advisory for the overnight hours. Will let the evening and midnight forecast crews assess/monitor the situation. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 345 PM Monday... In the wake of the departing mid level trough, anticipate a wly flow aloft Tuesday with modest height rises. In addition, the atmosphere is forecast to be a tad drier. Thus, expect afternoon convection to be a little less numerous, and primarily over the western Piedmont. In anticipation of more sun compared to this afternoon, temperatures should respond accordingly, return to near normal levels in the upper 80s-lower 90s. Any lingering convection early Tuesday evening will dissipate prior to midnight. While sfc winds tonight will be calm, sfc winds Tuesday night will be light and sly in response to a s/w aloft approaching from the NW. This will lead to strengthening of a sfc trough to our west, with the tightening sfc pressure gradient producing the persistent sly flow well into the night. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 215 PM Monday... The overall upper level pattern through the extended period will be characterized by high pressure centered over the desert southwest, very slowly drifting east and deamplifying through Monday. The upper level trough will similarly remain over the Northeast and mid- Atlantic, with the trough axis shifting very slowly eastward and offshore through Monday. The weather over central NC and the Mid- Atlantic will be determined by a series of shortwave disturbances moving through/over the area and the potential passage of a cold front. At the surface, a series of weak surface lows in response to the upper level disturbances will develop over/move through the region. Otherwise, the Piedmont trough will remain in place through much of the extended. The aforementioned potential cold front cold push into central NC Wednesday night/Thursday, resulting in a noticeable drop in dewpoints/humidity. There could be a stronger cold frontal passage over the weekend, but there is quite a bit of uncertainty with whether/how far it will sink into the area. As a result, confidence is low at this time. There could be some increased precipitation chances ahead of the fronts, otherwise convection should primarily be diurnally driven and most likely along differential heating boundaries. Given the lack of significant airmass change (in the absence of a fropa over the weekend) temperatures will remain fairly persistent with highs in the upper 80s to low 90s and lows in the upper 60s to low 70s. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 125 PM Monday... Typical summertime weather pattern expected across central NC through the work week as a moist atmosphere will support periods of sub VFR ceilings, mainly in the form of late night/early morning stratus and fog, and again in the afternoon when scattered convection develops. Through 00Z Tuesday, expect scattered convection to develop with MVFR/IFR parameters likely where the heavier showers occur. Wind gusts 30-40kts will occur with the stronger storms. The bulk of the convection will diminish/dissipate between 00Z and 02Z. In their wake, anticipate clearing skies and VFR parameters. After 08Z, areas of fog and low clouds will begin to develop with areas to widespread LIFR ceilings and visibilities due to fog expected near most TAF sites between 09Z-12Z. The fog and low clouds will lift into a scatter-broken stratocu layer between 13Z and 15Z Tuesday. The above scenario will repeat itself through Wednesday night/Thursday morning. It currently appears that the convective coverage will be a little less Tuesday afternoon than the past few afternoons, though convection is expected to become a greater possibility Wednesday afternoon-evening. A slightly drier, more stable air mass will overspread the Carolinas late in the week. This will yield a better chance for VFR conditions and limit the potential for late night/early morning LIFR fog. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...KC AVIATION...WSS
Hazardous weather outlook, Aug 5, 4:25 PM EDT, 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 425 PM EDT Mon Aug 5 2019 NCZ007>011-021>028-038>043-073>078-083>086-088-089-061000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 425 PM EDT Mon Aug 5 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Slow moving scattered thunderstorms will produce locally excessive rainfall through early this evening. This may lead to minor flooding of streets, underpasses, and small creeks and streams. A thunderstorm or two may produce a strong or locally damaging wind gust. Areas of fog are expected to develop after midnight. The fog may be thick enough in spots to reduce the visibility to less than a quarter of a mile. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 3:49 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
349 PM EDT Mon Aug 5 2019
NCZ008-025-041-052030-
Durham NC-Wake NC-Granville NC-
349 PM EDT Mon Aug 5 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANVILLE...NORTH
CENTRAL WAKE AND EAST CENTRAL DURHAM COUNTIES UNTIL 430 PM EDT...
At 349 PM EDT, Doppler radar was tracking a strong thunderstorm over
Creedmoor, moving southeast at 15 mph.
Pea size hail, heavy downpours, and wind gusts up to 40 mph will be
possible with this storm.
Locations impacted include...
Creedmoor, Butner, Stem, Falls Lake, Falls Lake State Rec Area, Falls
Lake Boat Ramp, Purnell and Rollingview Marina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3618 7851 3617 7850 3608 7854 3602 7855
3601 7852 3591 7861 3606 7882 3626 7868
TIME...MOT...LOC 1949Z 300DEG 12KT 3610 7873
MORROWThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:07 PM EDT | Flash Flood Warning | RAH | Wilson | 2 hr |
| Aug 4, 8:23 PM EDT | Areal Flood Advisory | RAH | Johnston, Nash, Wake, Wilson | 52 min |
| Aug 5, 3:17 PM EDT | Areal Flood Advisory | RAH | Durham, Granville, Orange | 118 min |
| Aug 5, 3:21 PM EDT | Areal Flood Advisory | RAH | Cumberland | 114 min |
| Aug 5, 3:46 PM EDT | Areal Flood Advisory | RAH | Wake | 3 hr |
| Aug 5, 3:49 PM EDT | Special Weather Statement | RAH | Durham | 41 min |
| Aug 5, 6:39 PM EDT | Areal Flood Advisory | RAH | Wayne | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.